Wyoming, 2020High Wind in Wyoming, January 13 to 14, 2020
January 13 to 14, 2020 · NWS CYS · 3 events in 3 counties and zones
Gap wind event for the Arlington and Bordeaux wind prone areas with spillage out in eastern Platte County. Peak wind gust measured was 65 mph near Arlington.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gap wind event for the Arlington and Bordeaux wind prone areas with spillage out in eastern Platte County. Peak wind gust measured was 65 mph near Arlington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 13, 10:29 AM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 13, 10:29 AM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 AM MST Mon Jan 13 2020
.SHORT TERM...(Today - Wednesday Night)
Issued at 400 AM MST Mon Jan 13 2020
A very active upper-level pattern will persist across the CWA over
the next several days. The models continue to show numerous short-
wave disturbances traversing the larger scale flow pattern through
Wednesday. These waves will yield ample Pacific moisture, and help
promote favorable dynamics & orographics for continued snowfall in
the mountains. Snowfall rates should generally decrease today, but
another quick shot of heavy snow appears likely Tuesday night into
early Wednesday w/ the next blast of mid-level vort energy. We did
not make any changes to the Winter Weather headlines, as we should
have enough of a lull to consider these two separate events. These
products will expire at 5 PM MST this evening for the Sierra Madre
and Snowy ranges. This will either need to be extended, or another
Advisory may be warranted for Tuesday night with another 6+ inches
of snow possible.
High winds are also a concern over the next 24-36 hours. This will
be due to a vigorous short wave tracking across Montana today. Low
level gradients are already increasing in response to SFC pressure
falls over northeastern Wyoming. H7 CAG-CPR gradients climb to 50+
meters by late this afternoon, and wind gusts up to 55 MPH already
have been observed at ARL earlier this morning. The GFS & NAM show
700-800 millibar winds increasing significantly across the Central
Laramie Range, with a bullseye of 65-70 knot flow roughly over BRX
between 00z and 06z Tuesday. Downsloping winds will likely help to
keep surface temperatures warm, so lapse rates should remain quite
steep into the night. The HRRR has been persistent with widespread
45 knot gusts over much of the area from mid afternoon through the
evening, so have opted to go with a High Wind Warning for both ARL
and BRX. It would not be shocking to get a brief period of 50 knot
winds even into KCYS if downward omega is sufficient. Later shifts
will want to take a close look at this, but issued an SPS for some
of our zones adjacent to the wind corridors for now.
Widespread strong winds will be possible again on Wednesday w/ the
very strong subsidence on the back side of the next short wave.
.LONG TERM...(Thursday - Sunday)
Issued at 400 AM MST Mon Jan 13 2020
We will likely remain in an unsettled weather pattern early in the
extended forecast period, with the next chance for widespread snow
arriving Thu night through Fri as a fast-moving, progressive short
wave tracks across the region. No major impacts are expected since
the storm should move very quickly and moisture appears to be very
limited at this time. Broad/flat ridging aloft may keep things dry
and fairly mild over the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1029 AM MST Mon Jan 13 2020
With the passage of an approaching shortwave system, have
introduced some vicinity snow possibility for KRWL and KLAR for
this afternoon along with adjusting winds. High-res models are
picking up on decent LLWS signatures across the WY terminals in
addition to all NE terminals except KSNY at this time. VFR
conditions remain to be the dominant flight category though cannot
rule out some degradation in regards to any nearby snow showers.
&&
.FIRE WEATHER...
Issued at 400 AM MST Mon Jan 13 2020
No fire weather concerns. Cool and dry conditions are expected for
much of the area with accumulating mountain snow likely continuing
through Wednesday. Windy conditions prevail for most of south east
Wyoming over the next few days.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST this afternoon for WYZ114.
Winter Storm Warning until 5 PM MST this afternoon for WYZ112.
High Wind Warning until 11 AM MST Tuesday for WYZ110.
High Wind Warning from 2 PM this afternoon to 11 AM MST Tuesday
for WYZ106.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...CLHHazardous weather outlook, Jan 13, 4:56 AM MST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
456 AM MST Mon Jan 13 2020
NEZ002-003-019>021-054-055-095-096-WYZ101>108-116>119-141200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
456 AM MST Mon Jan 13 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty wind speeds are expected this afternoon and evening
especially along the foothills of the Laramie Range.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-141200-
Sierra Madre Range-Snowy Range-
456 AM MST Mon Jan 13 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
More snow and blowing snow is expected through Tuesday. See the
latest winter storm warnings and advisories for more details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
An additional 8 to 16 inches of snowfall is expected in the Snowy
and Sierra Madre Ranges on Tuesday into Wednesday. More snowfall
is expected on Friday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ109-111-113-115-141200-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
456 AM MST Mon Jan 13 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered snow showers are expected this today. Snowfall
accumulation will generally be less than one inch.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
More snow showers are expected to develop on Tuesday and again on
Friday. Little if any accumulation is anticipated.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-141200-
North Snowy Range Foothills-
456 AM MST Mon Jan 13 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A high wind warning is in effect through Tuesday. Scattered snow
showers are also possible, but snowfall accumulation will
generally be less than one inch.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
More snow showers are expected to develop on Tuesday and again on
Friday. Little if any accumulation is anticipated.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, East Platte County
- When
- January 13, 12:22 PM MST to 2:10 PM MST
- Where
- East Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Coleman and WYDOT site on Platte/Converse County line (WY56) both reported warning criteria winds.
High Wind, North Snowy Range Foothills
- When
- January 13, 2:52 PM MST to January 14, 4:40 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Several WYDOT sites in WY110 hit warning level winds on both gusts and sustained winds. Peak gust 65mph from 7ESE Arlington (Cooper Cove).
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 13, 5:15 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wheatland 16 northwest (CWOP EW8763) hit the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, January 13 to 14, 2020$2.3 million · 27 events
- Damaging Winds in North Carolina, January 13, 20203 injured · $285,000 · 74 kt wind · 3 events
- Tornado in South Carolina, January 13, 2020$200,000 · EF0 · 1 event
- Tornadoes and Flash Flooding in Georgia, January 13 to 14, 20201 injured · $94,000 · EF0 · 6 events
- High Wind in California, January 13 to 14, 2020119 kt wind · 18 events
- High Wind in Nevada, January 13 to 14, 2020108 kt wind · 13 events
- High Wind in California, January 13, 202056 kt wind · 3 events
- Dense Fog in California, January 13, 20203 events
- Heavy Snow in Oregon, January 13 to 14, 20203 events
- Heavy Snow in Oregon, January 13, 20202 events
- Heavy Snow in Washington, January 13 to 14, 20202 events
- Heavy Snow in Idaho, January 13 to 14, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865253, 865256, 865254.